Missouri, 2012

Hail in Missouri, May 20, 2012

May 20, 2012 · NWS LSX · 1 event in 1 county or zone

A cold front moved through the region. Scattered showers and thunderstorms developed along the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region. Scattered showers and thunderstorms developed along the boundary. There were several reports of hail with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 20, 1:46 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, May 20, 1:46 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
246 PM CDT SUN MAY 20 2012

.SHORT TERM...
ISSUED AT 239 PM CDT SUN MAY 20 2012
(TONIGHT AND MONDAY)

COLD FRONT EXTENDING FROM SFC LOW OVER NRN WI SW THROUGH CNTRL MO TO
NERN OK WILL CONTINUE MOVING SEWD TGT. SCATTERED SHOWERS AND STORMS
WILL CONTINUE THIS EVNG ALONG AND AHEAD OF THIS FRONT ACROSS SERN MO
AND SWRN IL...S AND E OF STL AND AHEAD OF A SHORTWAVE...VORT MAX NOW
OVER SWRN MO NWRN AR WHICH WILL MOVE NEWD THROUGH SERN MO AND SRN
IL.  THIS ACTIVITY SHOULD EVENTUALLY SHIFT SE OF OUR FORECAST AREA
LATE TGT AS COOLER AND DRIER AIR FILTERS INTO THE REGION AS A SFC
RIDGE BUILDS SEWD INTO MO BEHIND THE COLD FRONT.  COOLER
TEMPERATURES CAN BE EXPECTED TGT DUE TO CAA BEHIND THE COLD FRONT
WITH THE NAM MODEL DROPPING THE 8 DEGREE C 850 MB ISOTHERM SWD TO
STL BY 12Z MON.  COOLER CONDITIONS WILL CONTINUE ON MON WITH
TEMPERATURES AT OR SLIGHTLY BELOW NORMAL FOR LATE MAY.

GKS

&&

.LONG TERM...
ISSUED AT 239 PM CDT SUN MAY 20 2012
(MONDAY NIGHT TO NEXT SUNDAY)

DRY WEATHER IS STILL EXPECTED FROM MONDAY NIGHT THROUGH AT LEAST
MIDWEEK AS UPPER RIDGE BUILDS IN OVER MO/IL.  NEW RUNS OF THE GFS
AND CANADIAN GEM ARE NOW BRINGING A FRONT SOUTHWARD INTO THE AREA BY
FRIDAY THAT WILL LINGER OVER THE AREA INTO THE HOLIDAY WEEKEND.  GFS
HAS SOME QPF ALONG THE FRONT WHICH DEVIATES GOING FORECAST...BUT AM
NOT READY TO INTRODUCE RAIN NEXT WEEKEND AT THIS POINT. THESE
MODELS NOW LACK CONTINUITY AND THE FRONT WILL BE MOVING IN UNDER
THE UPPER RIDGE WHICH SHOULD ACT TO SUPPRESS THUNDERSTORM DEVELOPMENT.
THE GFS ENSEMBLE MEAN AND MORE CONSISTENT ECMWF DO NOT BRING THE
FRONT AS FAR SOUTH.

TEMPERATURES ON MONDAY AND TUESDAY NIGHT WILL BE RELATIVELY CHILLY
FOR LATE MAY AS SURFACE HIGH MOVES SLOWLY ACROSS MISSOURI AND
ILLINOIS.  GOOD RADIATIONAL COOLING AND THE 40'S DEWPOINTS SETTLING
IN FROM THE UPPER MIDWEST FAVOR TEMPERATURES FALLING BELOW NORMAL...
PARTICULARLY OVER THE EASTERN OZARKS.  BIG WARMUP IS STILL FAVORED
LATE WEEK INTO NEXT WEEKEND.  THINK 850MB TEMPERATURES WILL STILL BE
AROUND 20C LIKE THE ECMWF GIVEN THE EXPECTED DRY FORECAST. STILL
FAVOR SURFACE TEMPERATURES AT OR ABOUT 90F DURING THIS PERIOD.

BRITT

&&

.AVIATION...
ISSUED AT 1147 AM CDT SUN MAY 20 2012

COLD FRONT EXTENDING FROM SFC LOW OVER NWRN WI SW TO JUST W OF
UIN AND COU WILL MOVE SEWD THROUGH THE TAF SITES THIS AFTN INTO
THE EARLY EVNG. THIS FRONT SHOULD MOVE THROUGH UIN AND COU AROUND
18-19Z SUN AND THROUGH THE STL METRO AREA TAF SITES LATE THIS AFTN.
ALTHOUGH THERE WAS CURRENTLY LITTLE PRECIPITATION ALONG THIS FRONT
WIDELY SCATTERED TO SCATTERED SHOWERS AND STORMS SHOULD DEVELOP
THIS AFTN WITH PLENTY OF INSTABILITY ALONG AND AHEAD OF THE FRONT.
A SHORTWAVE OVER SWRN MO WILL ALSO BE MOVING NEWD THROUGH THE AREA
HELPING TO INITIATE CONVECTION ALONG THE FRONT DESPITE ONLY WEAK
SFC CONVERGENCE. WITH LIMITED COVERAGE OF SHOWERS/STORMS WILL
CONTINUE WITH JUST VCTS IN THE TAFS THIS AFTN. WILL PUT VCTS IN
THE UIN AND COU TAFS EARLY THIS AFTN AND IN THE STL METRO AREA
TAFS LATE THIS AFTN. WITH DIURNAL HEATING CUMULUS CLOUDS SHOULD
CONTINUE TO DEVELOP BECOMING BKN BRIEFLY. SOME POST FRONTAL
CUMULUS OR STRATOCUMULUS CLOUDS OVER NWRN MO MAY ALSO ADVECT SEWD
INTO THE TAF SITES LATE THIS AFTN AND THIS EVNG. MOST OF THIS
SHOULD BE VFR. SWLY SFC WIND WILL VEER AROUND TO A NWLY DIRECTION
AFTER FROPA THIS AFTN AND EARLY THIS EVNG. MODELS DEPICT MOISTURE
AROUND 850 MB AT 06Z MON SO SCT CUMULUS OR STRATOCUMULUS CLOUDS
MAY CONTINUE LATE TGT.

SPECIFICS FOR KSTL...VFR CUMULUS CLOUDS SHOULD CONTINUE TO DEVELOP
THIS AFTN GOING BKN AT TIMES. WILL INCLUDE VCTS IN THE STL TAF
FOR LATE THIS AFTN WITH AT LEAST WIDELY SCATTERED SHRA/TSRA
EXPECTED. W-SWLY SFC WIND WILL VEER AROUND TO A NWLY DIRECTION
LATE THIS AFTN AND EARLY THIS EVNG AFTER FROPA. SCATTERED CUMULUS
OR STRATOCUMULUS CLOUDS WILL CONTINUE TGT WITH POST FRONTAL LOW
LEVEL MOISTURE MOVING THROUGH THE AREA. FEW-SCT DIURNAL CUMULUS
CLOUDS MAY ALSO DEVELOP ON MON WITH N-NWLY SFC WINDS AS A SFC
RIDGE BUILDS SEWD INTO MO BEHIND THE COLD FRONT.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 20, 2:17 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
317 PM CDT SUN MAY 20 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
317 PM CDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW STRONG
THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING. THESE
STORMS WILL BE CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL AND
WIND GUSTS IN EXCESS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON A LIMITED BASIS THROUGH
EARLY THIS EVENING.

BRITT

In the hours before

Local storm report, May 20, 3:32 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
432 PM CDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             1 W HERMANN             38.70N  91.45W
05/20/2012  E0.25 INCH       GASCONADE          MO   TRAINED SPOTTER

&&

TES
Special weather statement, May 20, 3:39 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
439 PM CDT SUN MAY 20 2012

MOZ036-051-052-202230-
LINCOLN MO-MONTGOMERY MO-PIKE MO-
439 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND NORTHWESTERN
LINCOLN COUNTIES IN EAST CENTRAL MISSOURI...AND PIKE COUNTY IN
NORTHEAST MISSOURI UNTIL 530 PM CDT...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF NEW HARTFORD...OR 10 MILES
NORTHEAST OF WELLSVILLE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOWLING GREEN...
  NEW HARTFORD...
  EOLIA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS
Local storm report, May 20, 3:41 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
441 PM CDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             BOWLING GREEN           39.34N  91.20W
05/20/2012  M0.25 INCH       PIKE               MO   CO-OP OBSERVER

            GUSTS TO 40 MPH. ALSO RECEIVED 0.35 INCHES OF RAIN IN 7
            MINUTES

&&

KARLZ
Special weather statement, May 20, 3:43 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
443 PM CDT SUN MAY 20 2012

ILZ070-202230-
MARION IL-
443 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 530 PM CDT...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF SALEM...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SALEM...
  OMEGA...
  STEPHEN FORBES STATE PARK...
  HELM...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS
Local storm report, May 20, 3:44 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
444 PM CDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             12 SW IUKA              38.49N  88.95W
05/20/2012  M0.50 INCH       MARION             IL   CO-OP OBSERVER

            HAIL LASTED 5 MINUTES. MODERATE RAINFALL CONTINUES

&&

KARLZ
Special weather statement, May 20, 3:48 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
448 PM CDT SUN MAY 20 2012

ILZ058>060-202230-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-
448 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GREENE...NORTHWESTERN
MONTGOMERY AND NORTHERN MACOUPIN COUNTIES UNTIL 530 PM CDT...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KEMPER...OR 13 MILES NORTHEAST OF
JERSEYVILLE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CARLINVILLE...
  VIRDEN...
  PALMYRA...
  GIRARD...
  FARMERSVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS

The radar

The St Louis radar (KLSX), 70 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pike

When
May 20, 3:53 PM CST
Where
Pike County, 1.48 mi ESE of Edgewood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.259, -91.056

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386260.